Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Boise, ID

June 26, 2004Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 26, 2004, 7:39 PM MDT for Malheur County, Oregon. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2004, 7:39 PM MDT (01:39 UTC)
Expired
Jun 26, 2004, 8:00 PM MDT
In force
21 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Malheur County, OR

The radar

The Boise radar (KCBX), 117 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:25 PM MDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 2:25 PM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
225 PM MDT SAT JUN 26 2004

.SHORT TERM...CONVECTION THUS FAR HAS BEEN TO SLOW TO DEVELOP OVER
THE CWFA BUT NOW APPEARS TO BE FIRING UP NORTH OVER GEG AND MSO
AREAS AS WELL AS PIHS CENTRAL MOUNTAIN ZONES.  A FEW WEAKER CELLS
HAVE FORMED ALONG THE NEVADA BORDER DURING THE PAST HOUR BUT NOTHING
STRONG JUST YET.  MEANWHILE, SHORT WAVE ENERGY CONTINUES TO MOVE
EAST FROM THE PACIFIC AND SHOULD CERTAINLY HELP TO DESTABILIZE AND
ORGANIZE CONVECTIVE ACTIVITY AS THE AFTERNOON AND EVENING WEAR ON.
THUS, IT APPEARS THE MAIN SHOW OF CONVECTION WILL DEVELOP A LITTLE
LATER AS THE SHORT WAVE DYNAMICS INTERACT ALONG THE THERMAL BOUNDARY
AND VERY UNSTABLE AIR MASS LATER THIS EVENING. GIVEN THIS LATER
TIMING OF CONVECTION, ITS POSSIBLE WE MAY SUSTAIN A NOCTURNAL EVENT
OF THUNDERSTORMS LASTING IN THE WEE HOURS SUNDAY MORNING. SHORT WAVE
PROGGED TO ROTATE NORTHWARD THROUGH THE COLUMBIA BASIN OF EASTERN
WASHINGTON OVERNIGHT LEAVING THE TAIL END OF THE WAVE OVER SOUTHWEST
IDAHO.  SUNDAY ALSO LOOKS VERY UNSTABLE BY AFTERNOON AND WITH
DEWPOINTS INTO THE LOWER 50S, IT SHOULD BE QUITE EASY TO FIRE OFF
CONVECTION OF A MORE AIR MASS PULSE TYPE ENVIRONMENT. TEMPERATURES
NOT FALLING THAT MUCH AND MOS NUMBERS HAVE BEEN COMING IN TOO LOW
ALMOST DAILY. THIS IS ESPECIALLY TRUE SINCE THERMAL FEATURE NEVER
REALLY LEAVES THE AREA, BUT INSTEAD GETS TEMPORARILY WEAKENED BEFORE
INTENSIFYING ALL OVER AGAIN AS IT PULSES EAST AND WEST ACROSS THE
FORECAST AREA. ENOUGH INSTABILITY REMAINS OVER THE REGION EARLY INTO
THE WEEK TO KEEP THE MENTION OF SHOWERS/THUNDERSTORMS IN THE
FORECAST UNDER THIS PERSISTENT UNSTABLE PATTERN.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. CUTOFF FEATURE ALONG
CALIFORNIA COAST HAS LONG FETCH OF SOUTHERLY FLOW INTO THE FORECAST
AREA. GFS INSISTS THAT MOST MOISTURE WILL BE PULLED NORTHWARD
THROUGH COLORADO AND WYOMING...AND THEN CONCENTRATED ACROSS NORTHERN
IDAHO AND SOUTHWARD ALONG THE CASCADES AND SIERRAS...WITH A SERIOUS
DRY SLOT OVER OUR FORECAST AREA. DONT REALLY BUY THE DETAILS OF
THAT...BELIEVING THAT SLIGHT CHANCE OF THUNDERSTORMS IS STILL VALID
NEARLY EVERY DAY WITH SOUTHERLY FLOW. FURTHERMORE...SHORT WAVES
ROTATING AROUND THE CUTOFF AND OVER THE RIDGE POSE A SIGNIFICANT
THUNDERSTORM TRIGGER MECHANISM TO THE FORECAST AREA AND I DONT THINK
WE CAN TIME THOSE WITH ANY CERTAINTY THAT FAR OUT. TEMPERATURES STAY
ABOVE NORMAL AS WELL...WITH SURFACE THERMAL TROUGH RE-BUILDING INTO
OREGON. VERY LITTLE CHANGE TO CURRENT FORECASTS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

SHORT TERM...GS
LONG TERM....TB
Hazardous weather outlook, Jun 26, 5:30 AM MDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
530 AM MDT SAT JUN 26 2004

IDZ011>016-028>030-ORZ061>064-271200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
530 AM MDT (430 AM PDT) SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:23 PM MDTSevere Thunderstorm WarningBOIPayette, Washington37 min
Jun 26, 8:10 PM MDTSevere Thunderstorm WarningBOIMalheur35 min
Jun 27, 5:05 PM MDTSevere Thunderstorm WarningBOIMalheur25 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.